Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anesthesia

Pain at IV site

07/31/2007

Question:

During a recent trip to the ER I had an IV inserted into my hand. What would have caused body twisting pain when the RN injected meds in the IV? This happened also when the CT tech injected me prior to xray. I have had IV`s before and never had this problem.

Answer:

That is a bit unusual. Severe pain during an IV injection may have to do with the IV cannula, or with the medication that was injected.

Certain medications can cause pain on injection. An example is the common anesthetic agent called propofol (Diprivan). This drug causes pain that may be quite severe though transient (just a few seconds). There are other drugs that have similar irritant properties..one that comes to mind is Valium (diazepam).

The other possibility is that the cannula is somehow misplaced. The tip of the cannula may be wholly or partially in the tissues. If this is the case it is usually possible to detect the misplacement because the tissues will swell as more intravenous fluid is given.

Hopefully you did not have any permanent adverse effects from the IV cannula.

Please refer to another answer I have given recently on the issue of complications of IV cannulas listed below.

Related Resources:

Intravenous Catheter Complications

For more information:

Go to the Anesthesia health topic, where you can:

Response by:

Gareth S Kantor, MD Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University